Alert archive / Montana / Lake Wind Advisories in 2012

Lake Wind Advisory 4, NWS Missoula, MT

June 6, 2012Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Jun 6, 2012, 9:30 AM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2012, 9:30 AM MDT (15:30 UTC)
Expired
Jun 6, 2012, 2:29 PM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WWUS75 KMSO 061530
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
930 AM MDT WED JUN 6 2012

MTZ003-070300-
/O.NEW.KMSO.LW.Y.0004.120606T1530Z-120607T0300Z/
FLATHEAD/MISSION VALLEYS-
930 AM MDT WED JUN 6 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT UNTIL 9 PM MDT
THIS EVENING. 

* IMPACTS/TIMING:STRONG SOUTH WINDS WILL CREATE VERY CHOPPY
  CONDITIONS OVER THE LAKE. THE GREATEST WAVES ARE EXPECTED IN THE
  MIDDLE AND NORTH END OF THE LAKE. 

* WINDS:SOUTH WINDS 20 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: OF 3 TO 5 FEET ARE EXPECTED. THE HIGHEST WAVES ARE
  EXPECTED IN THE MIDDLE AND NORTH END OF THE LAKE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
1 follow-up statement
572 
WWUS75 KMSO 062029
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
229 PM MDT WED JUN 6 2012


MTZ003-062130-
/O.CAN.KMSO.LW.Y.0004.000000T0000Z-120607T0300Z/
FLATHEAD/MISSION VALLEYS-
229 PM MDT WED JUN 6 2012

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE LAKE
WIND ADVISORY FOR FLATHEAD LAKE.

WINDS HAVE DECREASED OVER FLATHEAD LAKE THIS AFTERNOON WHICH HAS
RESULTED IN LESS CHOP ACROSS THE LAKE. THE WINDS WILL CONTINUE TO
LOWER THE REST OF THE AFTERNOON AND EVENING. THEREFORE THE LAKE
WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Jun 6, 3:41 AM MDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 6, 3:41 AM MDT, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 AM MDT Wed Jun 6 2012

.DISCUSSION...

Excessive rainfall will once again be the main focus for today as
the very dominant storm system circulates across northwest
Montana. A steady stream of precipitation will bring additional
rainfall accumulations, most notably across Flathead and Lincoln
counties, where rainfall is expected to be heaviest. For
Interstate 90 and points south: rainfall will ease up throughout
the day today, and gradually end by this evening. Meanwhile, rain
will continue well into Thursday across the northwest.

In addition, rainfall has changed over to snowfall in terrain
roughly above 5000 feet, threatening conditions over mountain pass
roadways, such as Marias Pass. Expect snow accumulations to
creating slick driving conditions until the road surface has a
chance to warm. Be prepared for changing conditions through the
morning for travelers with plans to cross Marias Pass.

Snow levels will then gradually rise, changing snow back to
rainfall and eliminating most of the snow-related impacts.
Rainfall is expected to finally end Thursday morning, with conditions
across the Northern Rockies finally seeing a dry remainder of the
day Thursday.

The extended forecast models have remained consistent with bringing
another Pacific trough into western Montana Friday and into the
weekend. This should produce another wet and cool weekend, with
temperatures 10-15 degrees below normal and a good chance of rain
occurring through Monday.

&&

.AVIATION...

The Pacific trough will slowly move off with precipitation
decreasing and then ending from south to north. Some showers will
continue especially near KGPI into this afternoon. Conditions
should be dry over night, but because of all of the rain, late
night fog could develop and bring visibilities down below a mile
at all of the terminals. Another round of precipitation will move
in from the west during the late morning on Thursday.

&&

.HYDROLOGY...

Immediate concerns today will be small streams continuing to rise
across most of the Northern Rockies, with particular emphasis on
streams and creeks draining from the Mission Mountains and from
the northern section of the Continental Divide near the Canadian
border.

In addition, larger rivers have begun to see increases that could
lead to potential flooding. A flood warning has been issued for
the Yaak River near Troy until further notice. The Flathead River
is currently at risk of reaching flood stage in the coming days.
Flooding will be heavily monitored as excessive rainfall continues
to fall across the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 6 PM MDT this evening For Glacier
     National Park west of the Continental Divide.

ID...None.
&&

Allegretto/Kolata

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:05 AM MDTAreal Flood WarningMSOLincoln18 hr
Jun 6, 6:29 AM MDTFlood WatchMSODeer Lodge, Silver Bow3 hr
Jun 6, 12:42 PM MDTAreal Flood AdvisoryMSOLake9 hr

Nearby

Lake Wind Advisories in Montana, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.